Warning, reading labels, huge wake up call..

Discussion in 'Fibromyalgia Main Forum' started by cc0526, Jul 2, 2006.

  1. cc0526

    cc0526 New Member

    I had a nightmare this weekend.

    This last Thurday my husband went in for surgery to have his gallbladder out. His liver function panal was through the roof. We knew the gallstones itself wouldn't make the labs that off. Anyway, long story short, he not only had dozens of stones, but a blockage of his bile duct as well. So after two surgeries and 4 days in the hospital, I wore myself out.

    Stupidly, I bought this little pack of "energy" vitamins that had a lot of ginsing in them. Never taken that before but I was desperate and wanted so much to be there for my husband for a change.

    A few hours later I was so dizzy and weak that I could hardly walk or wake up. The nurses at the hospital watched me for a while and I finally decided to go home and go to bed. I don't know how I got there (40 min drive) but I did. I immediately layed down. I couldn't sleep. My mind was just "not right". I got up and fell immediately to the floor. My legs were going wild, like restless legs on crack. I called my friend and mumbled I needed to go to the hospital and she said she'd be right over.

    She found me unconscious on my floor and my son screaming bloody murder. He is 5 and thought I was dead. I was rushed to the ER by ambulance.

    So what happened... the 3 little pills from the "energy pack" not only had ginsing but a couple other things including St. John's wort. I KNOW that is a big no no with other SSRI's but didn't read the lable well enough before I took them. I had a bad case of seritonin syndrome. I was very lucky that my friend is a nurse and brought my medications as well as the wrapper from the "energy pack".

    Long story, I know, but a huge wake up call for me to be more careful. I just never would have thought that there would be st. john's wort in energy (ginsing) pills.

    So now I'm still recoving. Totally exhausted and my nerves are still going crazy. I'm better though, but just one more stressor to add to my husbands surgeries and my CFIDS.... and I'm supposed to work a half shift tomorrow.

    Patty
  2. sues1

    sues1 New Member

    That you survived this and thanks to a good friend that came right away.

    I do not think I would try and work that half of a shift. You need to get some strength back. You have a sick hubby and a 5 yr. old also to care for.

    Thanks for sharing this............Susan
  3. JLH

    JLH New Member

    When in a stressful situation, such as your DH in the hospital, a wedding, a funeral, moving, job deadlines, etc., NEVER take anything that you have never taken before!!!! Especially if you already take numerous prescription medications!

    You are so lucky that you are OK and had a friend to call an ambulance for you!! You are lucky that you didn't have an accident driving under the influence of this stuff!

    I am scared of all these energy pills, diet pills, etc. You just don't know what is in them.

    I wish your hubby a speedy recovery from his surgery and a speedy recovery to you, too!!!

    I'm so glad that nothing serious happened to you!

    Hugs,
    Janet
  4. hugs4evry1

    hugs4evry1 New Member

    That must have been so frightening!!!

    Thanks for posting the warning, I know I'll remember your story and check things out better.

    Hugs,

    Nancy B
  5. kriskwon

    kriskwon New Member

    Wow, I'm so glad you're all right!!!! That was probably the last thing you needed.

    Personally, that's why I don't take St. John;s Wort and a couple of more. You just never know, and I'm a "better safe that sorry" girl.

    I will be praying for you and your husband, okay?!
  6. Mikie

    Mikie Moderator

    It's not unusual for OTC supplements to badly interact with our Rx meds. I'm glad you are OK.

    Love, Mikie
  7. libra55

    libra55 New Member

    I tried an herbal preparation for menopause symptoms (I won't name it here) at suggestion of my doctor (PCP).

    I'm not on any SSRI's or AD's, just my Crohn's medicines but I got the spins so bad from that stuff I had to lie down on the floor. It was a weekend. No doctor on call. Husband run out and buy me some Dramamine, that fixed the problem quick.

    No more of that for me. Thank you for posting this problem. People think herbs are harmless well they aren't.

    Michelle
  8. CockatooMom

    CockatooMom New Member

    and thank you for the info.

    That must have been horrible for your son!

    Sometimes I think there is a myth that natural vitamins and supplement are always OK for the body.

    I know my mom is pushing supplements on me all the time!
    I think she overdose it too.

    I hope you hubby is doing well also.
  9. cc0526

    cc0526 New Member

    Thanks to everyone for all your support. I'm still shakey today even. I had to go in for my half shift today but was able to leave after 4 1/2 hours. I'm so lightheaded and shakey. One other new thing I'm taking is the Co Q 10, does that make anyone sick?

    Thanks,
    Patty
  10. kjfms

    kjfms Member

    I am so glad you are going to be alright and that your friend was close.

    I am also very glad you posted this I too am concerned that a lot of people take for granted that supplements and natural ingredients are not harmful when in fact they very well can be.

    That is why it is so important to read labels and to tell our physician everything we take including over-the-counter drugs and supplements.

    Thanks for sharing,

    Karen
  11. Marta608

    Marta608 Member

    What a nightmare! Very scary stuff, that, and your poor little boy... what an awful thing for him too.

    I'm glad you're OK and that you posted this as a reminder to us all. Just because it's "natural" doesn't mean it can't cause harm if we don't know all the ramifications.

    I do know, though, how desperate we can get trying to be there for our loved ones. Don't blame yourself for this, OK? I'm just glad it ended well.

    Marta
    [This Message was Edited on 07/04/2006]